Illinois, 2025

Damaging Wind in Illinois, June 25, 2025

June 25, 2025 · NWS LOT · 1 event in 1 county or zone

Isolated strong thunderstorms produced a few instances of wind damage near portions of the I-39 corridor during the evening of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated strong thunderstorms produced a few instances of wind damage near portions of the I-39 corridor during the evening of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 25, 1:47 PM CST, 3 hours 31 minutes earlier. Its key messages:

  • Isolated to widely scattered showers and storms are possible this afternoon and evening. The strongest storms will be capable of strong to locally damaging wind gusts.
  • Hot and humid conditions will continue through the weekend with peak heat indices in the mid 90s to near 100 much of the week.
  • Periodic shower and storm chances exist through early next week with many dry hours in between rounds.
  • A bit of relief early to middle of next week with dry conditions and seasonal temperatures
Area forecast discussion, Jun 25, 1:47 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Wed Jun 25 2025

.KEY MESSAGES...

- Isolated to widely scattered showers and storms are possible this
  afternoon and evening. The strongest storms will be capable
  of strong to locally damaging wind gusts.

- Hot and humid conditions will continue through the weekend
  with peak heat indices in the mid 90s to near 100 much of the
  week.

- Periodic shower and storm chances exist through early next
  week with many dry hours in between rounds.

- A bit of relief early to middle of next week with dry
  conditions and seasonal temperatures

&&

.DISCUSSION...
Issued at 211 PM CDT Wed Jun 25 2025

Through Thursday Night:

Recent mesoanalysis is suggesting the quasi-stationary boundary
has drifted northward ever so slightly toward southern
Wisconsin. As such, the thicker cloud cover has moved northward
as well allowing for more numerous shallow cumulus clouds to
develop across the forecast area. However, with a gradient from
1500 to 2500 J/kg in central Illinois of MLCAPE, showers and
thunderstorms are slowly gaining in coverage for areas south of
Interstate 80. The lack of deep layer shear will limit strong
organization, but having a storm produce a "splat" of locally
stronger wind 50 to 60 mph is not out of the question. With
around 20 to 25 knots of low level shear, a brief supercell or
possible funnel cloud is possible. Lastly, anyone who has
stepped out side recently has known how humid it has been dew
points around the region remain in the low 70s this afternoon.
Precipitable water amounts are well above 1.5 inches. As showers
and storms develop, high rates will be possible. Most cells
should be transient enough, it should limit flooding concerns.
Should cells form along an axis and start training over the same
area, then localized flooding concern are possible.

With storm motions to the east northeast up to 30 mph, coverage
for showers and storms should expand northward into the Chicago
Metro late this afternoon and into this evening. However, as
instability is lost after sunset, the threat for thunder should
trend down as well, though lingering showers could remain into
the early morning.

Thursday's shower/storm potential looks fairly similar to today
with isolated to widely scattered showers and storms possible,
focused along any subtle surface convergence axes/boundaries,
mainly to the southeast forecast area in the morning. Offshore
winds will allow temperatures to be warmer closer to the
lakeshore with highs in the upper 80s to lower 90s making for
another hot and humid summer day. A subtle mid-level wave will
is projected to pass from southeastern Minnesota through central
Wisconsin on Thursday. A surface low will likely be induced and
track eastward toward Lake Michigan with a cold front trailing
in its wake. Showers and storms are expected to develop along
and ahead of the front to our northwest and potentially reach
the northern part of the forecast area Thursday evening. Better
coverage for storms will likely be northwest of the forecast
area in the afternoon and evening. Storms are projected to move
into the forecast area, but a point of uncertainty will be how
much the storm coverage remains after sunset as the frontal
boundary hangs up from west to east across northern Illinois
through the overnight hours.

DK

Friday through Wednesday:

The anomalous eastern CONUS upper ridge will slowly begin to break
down late this week, and even more so early next week. As this
occurs, the mid level flow will become more zonal, which would then
keep the local area in the zone for waves of showers and
thunderstorms from time to time.

Surface low pressure will spread shift east into Michigan and it
will drag a trailing cold front across the southern Great Lakes on
Friday. The stronger forcing will be ahead of the front, which may
or may not have cleared the area during peak heating Friday
afternoon, but with the weak/subtle shortwave forcing coupled with a
moist airmass (dewpoints in the 70s) resulting in some tall and
narrow CAPE profiles, a few scattered thunderstorms would be favored
during the afternoon and early evening hours. Flow off the lake
behind the departing low also provide a focus area for storms as
well.

The front will then be parked over the area Friday night, and with
no appreciable airmass change, and mid level flow parallel to the
front, that heavy rainfall producing storms could be around the
region. All indications are that the lingering front would get
shoved a bit farther south on Saturday (south of a Rockford to
Valparaiso line. Forcing looks fairly benign, but scattered showers
and storms along lake boundary and the front would be favored, and
our forecast has the highest chances south of I-80. With weaker
forcing though we would expect lower coverage than on Friday. Inland
temperatures remain seasonally warm, but Saturday will feature more
pronounced cooling near the lake.

Lower 90s are expected on Sunday as some warmer air feeds in ahead
of an approaching wave. Heat indices on Sunday could exceed 100
degrees around a majority of northeast Illinois and northwest
Indiana.

Early next week, an upper trough will deepen as it swings from the
northern Plains into the Midwest. The surface response will be a
potent baroclinic zone that will move across the Great Lakes region
early next week bringing additional rain and thunder chances. That
looks to take place sometime between late Sunday and midday Monday.
A quieter and relatively cooler synoptic pattern then looks to
intervene for at least a couple of days during the middle of next
week. These days will feature more seasonal highs in the mid 80s,
dry weather, and more comfortable conditions as dewpoints fall into
the 60s.

KMD

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 128 PM CDT Wed Jun 25 2025

Key Messages:

- Isolated to scattered showers and storms expected at times in
  the area during the TAF period.

The main forecast concern for this TAF cycle is the potential
for isolated to scattered showers and thunderstorms through most
of the TAF period. The warm and humid air mass over the region
will continue to support shower and thunderstorm development
from this afternoon through tomorrow, but the relatively
nebulous large-scale forcing and expected presence of multiple
surface boundaries in the area make it difficult to pinpoint
exactly when showers and storms may affect the terminals over
the next 24-30 hours, or if they will even affect the terminals
at all.

That said, it appears that the greatest potential for showers
and storms to pass over or near the terminals appears to be from
late this afternoon through this evening as a slightly more
unstable air mass located over central Illinois at press time
gradually sloshes northeastward into northern Illinois and
northwest Indiana. Opted to highlight this time window of
slightly greater confidence with a targeted PROB30 group in the
TAFs. Confidence in showers and storms affecting the terminals
outside of this time window is lower, so have continued to
withhold on introducing additional formal precipitation mentions
into the TAFs at this time. However, tactical introductions of
such mentions may ultimately be needed in forthcoming TAF
issuances/amendments -- particularly if confidence increases in
an outflow boundary drifting southward into northern Illinois
from a thunderstorm complex tracking across central/southern
Wisconsin tonight.

Otherwise, VFR conditions are largely expected to prevail
through the TAF period, though BKN MVFR cumulus could still be
observed at times at a few of our TAF sites through mid-
afternoon today. Southwesterly winds could gust to around 20
kts tomorrow afternoon, though should otherwise largely remain
at or below 10 kts.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 25, 1:54 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
254 PM CDT Wed Jun 25 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
254 PM CDT Wed Jun 25 2025 /354 PM EDT Wed Jun 25 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk south of I-80.

DISCUSSION...

Isolated to widely scattered thunderstorms is expected this
afternoon and evening. The strongest storms will be capable of
producing gusty to locally damaging wind gusts as well as heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
 Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.

DISCUSSION...

Periodic thunderstorm chances will continue through early next
week. Heat indices will approach or exceed 100 degrees at times,
most notably on Friday and Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening, mainly south
of Interstate 80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast 25 to 30 mph.

LMZ740>745-262000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
254 PM CDT Wed Jun 25 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Friday through Monday...
  Limited Thunderstorm Risk.

DK

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jun 25, 3:03 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
403 PM CDT Wed Jun 25 2025

ILZ023-252130-
Kankakee IL-
403 PM CDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN KANKAKEE COUNTY THROUGH
430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aroma Park, or over Kankakee, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bradley, Hopkins Park, Kankakee, Grant Park, Sun River Terrace,
Bourbonnais, Momence, Aroma Park, and St. Anne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 8789 4117 8792 4129 8753 4101 8753
TIME...MOT...LOC 2102Z 260DEG 18KT 4110 8781

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Yack
Special weather statement, Jun 25, 3:52 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
452 PM CDT Wed Jun 25 2025

ILZ011-012-020-252215-
Kane IL-De Kalb IL-Kendall IL-
452 PM CDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KENDALL...
SOUTHEASTERN DE KALB AND SOUTHERN KANE COUNTIES THROUGH 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hinckley, or 8 miles northwest of Plano, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Valley View, Elburn, North Aurora, Geneva, Big Rock,
Kaneville, Aurora, Batavia, St. Charles, Hinckley, Sugar Grove,
Little Rock, Wayne, South Elgin, Campton Hills, and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 8827 4173 8826 4168 8868 4184 8872
TIME...MOT...LOC 2152Z 248DEG 31KT 4177 8860

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Yack
Special weather statement, Jun 25, 3:55 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
455 PM CDT Wed Jun 25 2025

ILZ033-INZ010-011-019-252230-
Iroquois IL-Newton IN-Jasper IN-Benton IN-
455 PM CDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN IROQUOIS...NORTHERN
BENTON...SOUTHERN NEWTON AND SOUTHWESTERN JASPER COUNTIES THROUGH 530
PM CDT/630 PM EDT/...

At 454 PM CDT/554 PM EDT/, Doppler radar was tracking a strong
thunderstorm near Sheldon, or near Kentland, moving east at 45 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milford, Wadena, Crescent City, Earl Park, Brook, Goodland, Fowler,
Watseka, Woodland, Foresman, Stockland, Sheldon, Raub, Iroquois,
Kentland, Remington, Rensselaer, and Collegeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4060 8793 4081 8796 4095 8712 4062 8710
TIME...MOT...LOC 2154Z 257DEG 38KT 4072 8751

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Yack
Special weather statement, Jun 25, 3:57 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
557 PM EDT Wed Jun 25 2025

INZ019-252230-
Benton IN-
557 PM EDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BENTON COUNTY
THROUGH 630 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boswell, or 10 miles south of Fowler, moving east at 10 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Templeton, Boswell, Oxford, and Otterbein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 8738 4058 8709 4048 8710 4048 8745
TIME...MOT...LOC 2157Z 287DEG 10KT 4047 8735

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Yack
Special weather statement, Jun 25, 4:11 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
511 PM CDT Wed Jun 25 2025

ILZ032-252245-
Livingston IL-
511 PM CDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LIVINGSTON COUNTY
THROUGH 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cornell, or 8 miles north of Pontiac, moving east at 15 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Odell, Emington, and Dwight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 8871 4105 8869 4111 8831 4094 8836
TIME...MOT...LOC 2211Z 260DEG 10KT 4100 8864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Yack
Special weather statement, Jun 25, 5:02 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
602 PM CDT Wed Jun 25 2025

ILZ008-252330-
Ogle IL-
602 PM CDT Wed Jun 25 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OGLE COUNTY THROUGH
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockton to near Pearl City to near
Shannon. Movement was northeast at 35 mph.

HAZARD...Wind gusts of up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forreston, Adeline, and Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8969 4220 8939 4219 8937 4201 8969
TIME...MOT...LOC 2302Z 226DEG 30KT 4236 8994 4223 8980 4209 8970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Yack

The radar

The Chicago radar (KLOT), 96 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
June 25, 5:18 PM CST to 5:38 PM CST
Where
La Salle County, 2.84 mi NNW of Lostant to 1.97 mi WSW of Leonore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.177, -89.084

A stretch of crop damage was noted along Spitzer Rd south of Tonica between just west of I-39 and E 8th Rd. Corn was found flattened and all facing toward the southeast. Among the number of corn fields impacted, the spotter estimated anywhere between 30% and 80% of crops in any given field were lost.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273195.